Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Memory loss, dizziness, unwell. Worried about withdrawal symptoms of Lamictal.

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1835 Questions
I am 29 years old, a woman, 5' 5", and weigh 155 lbs. I have been treated for Bipolar 2 disorder for the past 6 years. I currently take 300mg of Lamictal every day. Last Thursday I was given the Depoprovera shot. I have had what I believe to be, withdrawal symptoms from not having enough Lamictal in my system due to the birth control shot. I forget what I'm doing easily for short periods of time, and feel dizzy and overall have a physical unwell feeling. My primary health doctor provides my Lamictal, so I do not have a Psychiatrist to talk to on whether or not I should increase the Lamictal. I'm worried as to the extreme side effects I've read about from withdrawal symptoms of Lamictal. I am seeking to see a Psychiatrist as soon as possible, in the mean time, can you tell me if it is safe to increase the Lamictal and by what amount? Much Thanks.
Posted Fri, 27 Apr 2012 in Bipolar Disorder
Answered by Dr. Ashish Mittal 9 hours later

Thanks for your query.

Important aspects of your query are:
•     29 year old female
•     Known case of anxiety and bipolar 2 disorder
•     Concern related to lamictal dose
•     Complain of forgetfulness after Depoprovera injection

Lamictal is a mood stabiliser used in bipolar disorder. Its usual dose varies from a minimum of 150mg to maximum of 300mg per day. I see that you are already on 300mg so I do not consider it safe to increase the dose of lamictal.

Depoprovera contain medroxyprogesterone acetate (DMPA) which is basically a steroid derivative and any steroid is known to cause anxiety and depressive symptoms (like forgetfulness and increase weakness). As you are already having bipolar illness then chances of having anxiety and depressive symptoms increase further.

Sometime forgetfulness and increase weakness can occur because of vitamin deficiency, so multivitamin usage might benefit you.

Apart from that, Clonzepam should not be used for long term as it has addiction potential. Try to taper it by 0.25mg every week. In higher doses it can cause sleepiness and dizziness.

I would suggest you to discuss about these with your gynecologist and treating physician and modify your medications appropriately.

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Wish you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor